Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2018, 9:41 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 9:41 PM MDT (03:41 UTC)
- Expired
- Jul 27, 2018, 12:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 86 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
631 WGUS55 KABQ 270341 FFWABQ NMC053-270615- /O.NEW.KABQ.FF.W.0071.180727T0341Z-180727T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 941 PM MDT THU JUL 26 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... North central Socorro County in central New Mexico... * Until 1215 AM MDT. * At 940 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Bernardo, La Joya and Contreras. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3442 10678 3424 10675 3432 10702 3447 10699 $$ 40
2 follow-up statements
869 WGUS75 KABQ 270449 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1049 PM MDT THU JUL 26 2018 NMC053-270615- /O.CON.KABQ.FF.W.0071.000000T0000Z-180727T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Socorro- 1049 PM MDT THU JUL 26 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT FOR NORTH CENTRAL SOCORRO COUNTY... At 1047 PM MDT, Doppler radar indicated heavy rain moving out of the warned area. Flash flooding though will remain with extensive runoff continuing. Some locations that will experience flooding include... Bernardo, La Joya and Contreras. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3442 10678 3424 10675 3432 10702 3447 10699 $$ 40
024 WGUS75 KABQ 270610 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1210 AM MDT FRI JUL 27 2018 NMC053-270619- /O.EXP.KABQ.FF.W.0071.000000T0000Z-180727T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Socorro- 1210 AM MDT FRI JUL 27 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SOCORRO COUNTY WILL EXPIRE AT 1215 AM MDT... The heavy rain has ended, and any flood waters is expected to continue receding. While flooding is no longer expected to pose an immediate threat, please continue to heed any remaining road closures. LAT...LON 3442 10678 3424 10675 3432 10702 3447 10699 $$ Shoemake
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:27 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 5:27 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Thu Jul 26 2018 .AVIATION... 00Z TAF CYCLE Scattered to numerous showers and thunderstorms are expected along and east of the continental divide this evening. Thunderstorms may congeal into a broad complex that should travel south and southeast from the northern mountains and northeast, over central and east central areas through the evening and into the late night hours. Wet microbursts are expected with erratic wind gusts potentially over 50 mph. A few storms may turn severe with large hail and damaging winds. A strong east wind is expected below canyons opening into the central valley this evening, and it may linger for several hours after the thunderstorm complex passes. An Airport Weather Warning may be needed at KABQ for these strong gap winds. Brief MVFR and IFR CIGS and VSBYS in the stronger storms. More showers and thunderstorms Friday afternoon. && .PREV DISCUSSION...315 PM MDT Thu Jul 26 2018... .SYNOPSIS... Upper high center to remain west to northwest of New Mexico for the foreseeable future. Consequently, daily rounds of showers and thunderstorms are expected to develop over, then drift off the higher terrain. Additionally, fronts will occasionally drop into northeast New Mexico and push south and westward, enhancing potential for storms and locally heavy rain as well as the possibility for flash flooding. Day to day subtle changes in the weather pattern may result in slight variations in the focus for heavy rain so stay informed of the latest forecast. High temperatures will be within a few degrees of average and lows will be generally above average. && .DISCUSSION... Upper high center to remain west to northwest of New Mexico for the foreseeable future. Showers and storms will develop daily over the higher terrain then drift into the plains and valleys. Subtle day to day variations will occur in the areal coverage and focus for convection. For tonight, the 12Z NAM12 indicated a rainfall maximum over the southern Sangre de Cristo mountains just to the west of Santa Fe, but the 18Z run has moved the rainfall maximums over northeast and east central New Mexico as well as over eastern Catron and western Socorro counties. This still suggests there would be a gusty east wind into the RGV this evening or overnight, but makes the timing and strength at KSAF and KABQ questionable and any additional initiation of storms in the RGV a low confidence event. Precipitation looks to continue migrating south and southwestward during the overnight all the way into far southern New Mexico. NAM12 indicates storms will be slow to initiate Friday afternoon but a potential complex of storms/outflow boundary/front to surge into north central/ne New Mexico Friday evening, and continue southward through the state, although weakening after midnight. Saturday may be somewhat similar, but the boundary is forecast to be focused farther east where the greater precipitation looks to favor the northeast plains. Yet another, but more vigorous boundary is forecast to sink into ne NM Sunday afternoon/night, which would appear to push an east wind into the RGV. The same thing could happen Monday night, if the GFS20 is right. High temperatures will be within a few degrees of average, and lows will be generally warmer than average into next week. The summer thunderstorm season continues. && .FIRE WEATHER... The subtropical high pressure system is expected to remain west of NM over the next 7 days. With ample moisture in place, there will be daily rounds of wetting showers and thunderstorms. Some storms will be capable of locally heavy rainfall and burn scar flash flooding. Locations along and east of the Sangre de Cristo Mountains will be favored for the heaviest 7-day rainfall totals, which will probably reach 1 to 2 inches. Elsewhere 7-day totals should generally vary from a quarter inch to 1.25 inches, except northwest of the continental divide where accumulations will be lighter. An uptick in the coverage of storms and in rainfall intensity is expected for the remainder of today and Friday, due to enhanced moisture that arrived with a back door front last night and disturbances that will cross in northwesterly and northerly flow aloft. A fairly strong gap wind is expected in the Santa Fe Metro Area and Middle Rio Grande Valley tonight as easterly flow persists in the wake of last night's back door cold front. This flow should be enhanced by thunderstorm outflows with gusts potentially reaching 45 mph in Albuquerque below Tijeras Canyon. There will be a downtick in thunderstorm coverage and rainfall intensity this weekend, except for along and east of the Sangre de Cristo Mountains Saturday afternoon where/when a moist back door front will arrive and serve as a focus for storms. Storms should then spread to much of the area along and east of the central mountain chain Sunday night as the front progresses southwestward. That front will push through gaps in the central mountain chain early Monday morning enabling an uptick in thunderstorm coverage and rainfall intensity as far west as the continental divide on Monday. Moisture should then recycle Tuesday through the middle of next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 26, 3:18 AM MDT, 18 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 318 AM MDT Thu Jul 26 2018 NMZ501>540-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 318 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected each afternoon and evening through the rest of the week into next week. Rainfall could become heavy leading to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 26, 7:45 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
745 PM MDT THU JUL 26 2018
NMZ519-521-270215-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
745 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VALENCIA AND WEST
CENTRAL TORRANCE COUNTIES UNTIL 815 PM MDT...
At 745 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manzano, or 17 miles southwest of Estancia, moving west at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Torreon, Manzano Mountain State Park, Manzano and Tajique.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3471 10657 3475 10629 3466 10625 3464 10626
3460 10626 3457 10623 3449 10640 3449 10641
3452 10641 3452 10642 3448 10647
TIME...MOT...LOC 0145Z 069DEG 7KT 3465 10634
40Special weather statement, Jul 26, 8:04 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
804 PM MDT THU JUL 26 2018
NMZ520-524-525-270230-
Upper Tularosa Valley-South Central Highlands-Lower Rio Grande
Valley-
804 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND SOUTHEASTERN
SOCORRO COUNTIES UNTIL 830 PM MDT...
At 803 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bingham, or 31 miles northwest of Carrizozo, moving northeast at 5
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bingham.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3355 10626 3382 10647 3401 10658 3404 10629
3373 10620 3356 10609
TIME...MOT...LOC 0203Z 207DEG 5KT 3384 10638
33Special weather statement, Jul 26, 8:15 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 815 PM MDT THU JUL 26 2018 NMZ519-521-270245- Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 815 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA... BERNALILLO AND WEST CENTRAL TORRANCE COUNTIES UNTIL 845 PM MDT... At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Meadow Lake, or 13 miles northeast of Los Lunas, moving south at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Peralta, El Cerro Mission, Rio Communities North and Meadow Lake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3499 10664 3499 10642 3473 10638 3470 10669 TIME...MOT...LOC 0214Z 002DEG 27KT 3492 10654 40
Special weather statement, Jul 26, 8:25 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 825 PM MDT THU JUL 26 2018 NMZ508-520-270245- Southwest Mountains-Lower Rio Grande Valley- 825 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 845 PM MDT... At 825 PM MDT, Doppler radar was tracking a strong thunderstorm near San Acacia, or 14 miles north of Socorro, moving south at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lemitar, San Acacia and Chamizal. This includes Interstate 25 between Mile Markers 155 and 166. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3433 10707 3430 10685 3413 10687 3417 10717 TIME...MOT...LOC 0225Z 009DEG 11KT 3425 10698 40
Local storm report, Jul 26, 8:55 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S SANTA FE 35.65N 105.95W
07/26/2018 E0.75 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ201800741
DAKSpecial weather statement, Jul 26, 9:15 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 915 PM MDT THU JUL 26 2018 NMZ507-508-520-524-270400- Southwest Mountains-West Central Highlands-South Central Highlands-Lower Rio Grande Valley- 915 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO COUNTY UNTIL 1000 PM MDT... At 915 PM MDT, Doppler radar was tracking a strong thunderstorm over La Joya, or 19 miles south of Belen, moving south at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Socorro, Magdalena, Lemitar, Bernardo, La Joya, San Acacia, Escondida, Chamizal, Las Nutrias and Abeytas. This includes Interstate 25 between Mile Markers 144 and 179. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3439 10723 3451 10669 3408 10638 3390 10723 TIME...MOT...LOC 0315Z 345DEG 19KT 3438 10682 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:07 PM MDT | Special Weather Statement | ABQ | Santa Fe | 38 min |
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 92 min |
| Jul 26, 6:30 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 90 min |
| Jul 26, 6:34 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Jul 26, 6:37 PM MDT | Special Weather Statement | ABQ | Santa Fe | 23 min |
| Jul 26, 6:49 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 11 min |
| Jul 26, 6:55 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 26, 7:01 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 26, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 22 min |
| Jul 26, 7:14 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 2 hr |
| Jul 26, 7:25 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 26, 7:40 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 26, 7:45 PM MDT | Special Weather Statement | ABQ | Valencia | 30 min |
| Jul 26, 7:57 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 26, 8:00 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 2 hr |
| Jul 26, 8:04 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 26, 8:15 PM MDT | Special Weather Statement | ABQ | Bernalillo | 30 min |
| Jul 26, 8:25 PM MDT | Special Weather Statement | ABQ | Socorro | 20 min |
| Jul 26, 8:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 116 min |
| Jul 26, 8:38 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 39 min |
| Jul 26, 8:45 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 2 hr |
| Jul 26, 8:57 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 5 hr |
| Jul 26, 9:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 26, 9:15 PM MDT | Special Weather Statement | ABQ | Socorro | 45 min |
| Jul 26, 9:46 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 119 min |
| Jul 26, 9:59 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 27, 12:09 AM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 3 hr |
| Jul 27, 4:00 AM MDT | Special Weather Statement | ABQ | Union | 45 min |
| Jul 27, 6:24 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 111 min |
| Jul 27, 7:31 AM MDT | Areal Flood Advisory | ABQ | Curry | 3 hr |
| Jul 27, 2:14 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 27, 2:20 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Jul 27, 3:08 PM MDT | Areal Flood Advisory | ABQ | McKinley | 112 min |
| Jul 27, 3:37 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 113 min |
| Jul 27, 3:50 PM MDT | Areal Flood Advisory | ABQ | Colfax | 115 min |
| Jul 27, 4:04 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 116 min |
| Jul 27, 4:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 27, 5:01 PM MDT | Areal Flood Advisory | ABQ | McKinley | 119 min |
| Jul 27, 5:05 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 25 min |
| Jul 27, 5:22 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 113 min |
| Jul 27, 5:32 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance | 118 min |
| Jul 27, 5:37 PM MDT | Special Weather Statement | ABQ | Cibola | 23 min |
| Jul 27, 5:49 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.